Back to Ask the Diabetes Team Ask the Diabetes Team

From Bloomfield, New Jersey, USA:

My six year old is a happy child, and being diagnosed with type 1 diabetes has not changed him. He does not mind the shots and pokes we have to do all day long. Which makes me feel like one of the lucky ones. There is only one thing that really concerns me and keeps me up thinking about it each night. My son has had a total of three incidents in the middle of the night (probably six months apart give or take) during which he woke up screaming, his eyes wide open but not seeing me, shaking and kicking and tightening up. The episode lasted for almost three to four minutes. The first time I thought it was a really bad nightmare, but since I didn't know what it was so I called 911, by the time the paramedics came he was fine. They took him to the hospital where his blood sugar was 65 mg/dl [3.6 mmol/L], but they didn't find any wrong and said it was just a bad dream.

Then months went by and it happened again. We quickly checked his sugar and found it to be 69 mg/dl [3.8 mmol/L] so we gave him juice and waited till he calmed down. The third time it happened while he was taking a nap. I checked him before he took it and he was 89 mg/dl [4.9 mmol/L], but 20 minutes into his nap again he screamed, etc.

Do you think this is caused due to his lows at night? Should I be making sure he is not under a certain number to avoid having him go through these scenes? Do you think any this that is happening to him is affecting his brain in any way?


While it is possible that these "nightmares" are related to somewhat low blood glucose readings, I actually rather doubt it. Certainly the reading of 89 mg/dl [4.9 mmol/L] is right on and the values of 69 mg/dl [3.8 mmol/L] is borderline, but we don't know what they were 10-15 minutes before hand.

I'm glad that they are infrequent, and my overall view from your description is that these are what are described as "night -terrors." They are actually a bit different than "nightmares". They are usually self-limited and some believe can be traced to an underlying traumatic event (like having diabetes). The events themselves are not physically harmful to the brain. This is something that you will want to talk with your son's general pediatrician about.


Original posting 1 Jul 2002
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.